Artemisinin, side-effects and liver toxicity

Artemisinin, side-effects and liver toxicity


The side-effects of artemisinin, or sweet wormwood with cancer patients



In 15 years of CANCERactive, we have had only one ‘complaint’ about liver toxicity - in this case jaundice - when taking artemisinin. In that case, the person was taking a number of other drugs and several supplements. In the end, no one could be sure at all whether the artemisinin had ‘caused’ the problem, or whether it was the previous drug cocktail, or a mix of the two. The problem is that cancer patients are likely to have impaired liver function anyway, given the stresses and strains put upon the liver by lactic acid from the cancer, drug detoxification, and often a fatty liver as well.



Secondly, we suggest artemisinin in Personal Prescriptions when cancer patients also have microbiome imbalances, but we warn that, because Artemisinin has a strong effect on certain bacteria, pathogens and yeasts, it might be wise not to take it for more than a month. This is subjective view, and not one categorized from research.


Thirdly, artemisinin is now widely used as an anti-malarial parasite drug as part of a combination therapy ACT, and is recommended by the World Health Organisation. We checked dosage, and it looks like the standard dose is 2 x 500 mg, for 2 days. So 2,000 mg in total, and alongside another drug. The National Institutes of Health recommend the same dose, but for 3 days, so 3,000 mg in total.



The ‘preventative’ dose seems to be 100-200 mg, 3 times a day for 3 days before visiting an area of concern, to 3 days after returning. On average a holiday-maker would expect to take 300-600 mg, for 20 to 27 days for a 2 -3 week holiday.



Artemisinin and liver damage

Artemisinin comes in two slightly different forms – drug and pure herb.



There is a little evidence of aminotransferase elevation when using the drug artemisinin. This reportedly diminishes with continued usage. Symptoms can appear as if they were acute viral hepatitis. The mechanism of cause is unknown(1).



The LiverTox website(2) from the National Library of Medicine talks about the derivatives of the herb artemisinin (artesumate, artemisinin, dihydroartemisinin, artemether and arteether), “many of which have been linked to instances of idiosyncratic liver injury”. Unfortunately, the word ‘many’ is not very scientific, and they don’t provide details of the toxicity. So we are not much wiser.



So we contacted David Broom and Alan Hopking, separately. These two gentlemen are two of the UK’s top 5 herbalists, having run the Herbal Councils in the UK.



Both replied that in all their years of usage, and study, they had never come across Liver Toxicity with Herbal Artemisinin usage. Like us, they wondered if the cocktail of drugs and supplements already being taken had caused extreme liver stress and that somehow the artemisinin had tipped the patient over the edge. Or whether something else was going on, caused by the artemisinin and having an indirect effect on the liver.



The same thought came through in a Herbalist blogging(3) in the USA after a single case of liver toxicity (reported by the CDC in 2009). 


Artemisinin and jaundice

In our case, the patient had jaundice, where bilirubin is not bound and excreted by the liver, but instead builds up in the blood stream.



According to Medical News Today, this can be caused by:

1.Acute inflammation of the liver, or

2.Acute inflammation of the bile duct, or

3.A blockage in the bile duct, or

4.Large quantities of red blood cells being broken down (Anaemia-induced jaundice)



In this case of jaundice, was it definitely the former, or could it have been, say, wormwood killing bacteria/yeasts/parasites and along with excess fats in the liver, an excess of gallstones would be formed blocking the liver? Did the Doctors take red blood cell levels looking for simultaneous anaemia?



To repeat, there is no understanding of a mechanism where artemisinin or, more likely its substrate artesumate, actually chemically cause liver toxicity although there are instances where it does. But when put in the context of the volume of artemisinin now used in the World for malaria, the incidents of liver toxicity proven to be caused by artemisinin are incredibly small. 



According to a report on the subject in the online library Wiley(4), "liver injury following artemisinin usage is extremely rare"(5)


That view was confirmed in our article on how artemisinin bound to iron is particularly effective at killing cancer cells. “Artemisinin is currently FDA approved for the treatment of malaria, it’s very safe and easy to use. It’s inexpensive and works on all cancers” added Dr. Sasaki, of the University of Washington Medical School, who worked on the project.

References



1.https://livertox.nih.gov/ArtemisininDerivatives.htm

2.https://livertox.nih.gov/AntimalarialAgents.htm

3.http://scienceblogs.com/terrasig/2009/08/17/is-artemisinin-really-behind-t/

4.http://onlinelibrary.wiley.com/store/10.1002/hep.27900/asset/hep27900.pdf?v=1&t=j0c2xb5e&s=3faa9583037753f1c10dd400b7714bda90d09672

5.Centers for Disease Control and Prevention (CDC). Hepatitis tempo- rally associated with an herbal supplement containing artemisinin— Washington, 2008. MMWR Morb Mortal Wkly Rep 2009;58:854-856. 


Vitamins, minerals, natural compounds and supplements
CancerAcitve Logo
Subscribe (Free e-Newsletter)

Join Our
Newsletter

Join Our Newsletter Signup today for free and be the first to get notified on new updates.